Arkansas, 2016Hail and Damaging Wind in Arkansas, February 21, 2016
February 21, 2016 · NWS MEG · 2 events in 1 county or zone
An isolated severe storm developed over Randolph County ahead of an approaching cold front producing damaging winds and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm developed over Randolph County ahead of an approaching cold front producing damaging winds and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 21, 5:44 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Feb 21, 5:44 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
544 AM CST SUN FEB 21 2016
.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION BELOW...
&&
.PREV DISCUSSION... /ISSUED 400 AM CST SUN FEB 21 2016/
DISCUSSION...
TEMPERATURES REMAIN VERY WARM FOR FEBRUARY ACROSS THE MIDSOUTH.
CURRENT READINGS ARE MOSTLY IN THE MIDDLE 60S...AROUND 10 DEGREES
WARMER THAN THE AVERAGE HIGH TEMPERATURE FOR LATE FEBRUARY.
MORNING LOWS WILL LIKELY REMAIN ABOVE 60 DEGREES FOR A LARGE
PORITON OF THE MIDSOUTH...GENERALLY AROUND 25 DEGREES ABOVE
NORNAL.
TWO ROUNDS OF RAIN AND THUNDERSTORMS ARE EXPECTED TO IMPACT THE
MIDSOUTH OVER THE NEXT 7 DAYS...THE FIRST TODAY...AND ANOTHER
MIDWEEK. WE ARE EXPECTING HIGHS NEAR 70 DEGREES AGAIN TODAY...BUT
COOLER CONTITIONS...MORE TYPICAL OF LATE FEBRUARY...ARE EXPECTED
FOR THE UPCOMING WORK WEEK.
UNSEASONABLY WARM TEMPERATURES AND DEW POINTS WILL RESULT IN
ABUNDANT RAIN SHOWERS ACROSS THE MIDSOUTH TODAY. A COLD FRONT WILL
MOVE ACROSS THE MIDSOUTH HELPING TO FOCUS LIFT. RAIN WILL BE MOST
LIKELY ALONG AND JUST TO THE SOUTH OF THE FRONT. WITH DEW POINTS
IN THE MIDDLE TO UPPER 60S...THUINDERSTORMS LOOK LIKELY...BUT LACK
OF MID AND UPPER LEVEL SUPPORT SHOULD SIGNIFICANTLY LIMIT THE
POTENTIAL FOR ANY STRONG TO SEVERE STORMS. LOCALLY HEAVY...BUT
BRIEF RAINFALL COULD BE POSSIBLE IN NORTH MISSISSIPPI. GUIDANCE
IS A BIT MORE PROGRESSIVE WITH THE FRONT...PUSHING IT INTO CENTRAL
MISSISSIPPI TONIGHT. ONLY LIGHT RAIN...IF ANYTHIG...IS EXPECTED
NORTH OF THE FRONT.
THE AIRMASS BEHIND THE FRONT WILL ONLY BE SLIGHTLY COOLER...STILL
ABOVE NORMAL FOR LATE FEBRUARY. EXPECT HIGHS IN THE MIDDLE TO
UPPER 50S MONDAY...WITH MORNING LOWS IN THE 40S. MOST OF THE
MIDSOUTH WILL BE DRY MONDAY...WITH THE HIGHEST CHANCE OF LIGHT
RAIN IN NORTH MISSISSIPPI.
TUESDAY INTO MIDWEEK...A STRONG STORM SYSTEM WILL DEVELOP IN NORTH
TEXAS.. THE SURFACE LOW IS EXPECTED TO TRACK ACROSS NORTHERN
LOUISIANA TUESDAY EVENING...CROSSING THE MISSISSIPPI RIVER NEAR
GREENVILLE MISSISSIPPI AROUND MIDNIGHT...THEN INTO NORTHERN
ALABAMA EARLY WEDNESDAY. THIS TRACK WILL KEEP THE LARGE MAJORITY
OF THE MIDSOUTH IN THE COLD SECTOR OF THE STORM. IF IT WERE 15-20
DEGREES COLDER WE COULD BE FACING A SIGNIFICANT SNOW STORM.
HOWEVER...AS IT LOOKS NOW...WE SHOULD JUST SEE RAIN. LATE TUESDAY
INTO EARLY WEDNESDAY...A ~50KT LOW LEVEL JET WILL SHIFT ACROSS THE
MIDSOUTH. THIS FEATURE WILL LIKELY INTENSIFY RAIN RATES AND RESULT
IN AT LEAST SCATTERED THUNDERSTORMS. ADDITIONALLY...A DEEPENING
535-540DM UPPER LOW IS FORECAST TO TRACK DIRECTLY OVER THE
MIDSOUTH. AS A RESULT...HAIL SHOWERS...MOST LIKELY BELOW SEVERE
LIMITS...ARE POSSIBLE. PORTIONS OF NORTH MISSISSIPPI MAY RECIVE
OVER TWO INCHES OF RAIN TUESDAY THROUGH WEDNESDAY MORNING.
PRECIPITATION SHOULD WEAKEN TO JUST LIGHT RAIN BY WEDNESDAY
AFTERNOON AS THE SYSTEM MOVES OFF INTO THE OHIO VALLEY. GUIDANCE
INDICATES THERE IS A SLIGHT CHANCE OF SNOW ON THE BACK SIDE OF THE
STORM LATE WEDNESDAY NIGHT INTO EARLY THURSDAY...MAINLY IN WEST
TENNESSEE. HOWEVER...I SUSPECT...AS US USUALLY THE CASE...THE
MOISTURE WILL EXIT THE MIDSOUTH BEFORE THE COLDER AIR ARRIVES.
WILL TAKE THAT APPROACH FOR NOW ADVERTISING DRY CONDITIONS
THURSDAY MORNING.
SURFACE HIGH PRESSURE WILL BUILD IN THURSDAY RESULTING IN DRY
CONDITIONS FOR THE END OF THE WORK WEEK INTO THE WEEKEND. EXPECT
NEAR TO SLIGHTLY COOLER THAN NORMAL TEMPERATURES.
30
&&
.AVIATION...
VFR CONDITIONS PREVAILING AT ALL TAF SITES THUS FAR THIS MORNING.
DO EXPECT MVFR CIGS TO DEVELOP ACROSS THE REGION AS A FRONTAL
BOUNDARY APPROACHES THE MID-SOUTH FROM THE NORTH. HAVE LEFT
MENTION OF VCTS AT ALL SITES WITH TIMING SLIGHTLY LATER AND MKL
AND TUP. VFR CONDITIONS SHOULD AGAIN PREVAIL BY LATE THIS
AFTERNOON THROUGH THE OVERNIGHT AT ALL SITES EXCEPT TUP...WHERE
LOWER LEVEL STRATUS SHOULD PERSIST THROUGH MUCH OF SUNDAY NIGHT.
TVT
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 21, 3:56 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
356 AM CST SUN FEB 21 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
356 AM CST SUN FEB 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Feb 21, 7:20 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
720 AM CST SUN FEB 21 2016
ARZ008-211400-
RANDOLPH AR-
720 AM CST SUN FEB 21 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 800 AM CST FOR...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
AT 720 AM CST...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 8 MILES NORTHEAST OF
HARDY...OR 10 MILES SOUTHEAST OF MAMMOTH SPRING...MOVING EAST AT 35
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3650 9107 3647 9078 3615 9086 3615 9097
3626 9126 3633 9126 3633 9128 3637 9128
3637 9129 3639 9129 3639 9131 3642 9131
3642 9135 3647 9136 3648 9140 3650 9141
TIME...MOT...LOC 1320Z 291DEG 32KT 3642 9138Thunderstorm Wind, Randolph
- When
- February 21, 7:45 AM CST to 8:15 AM CST
- Where
- Randolph County, Ravenden Spgs to 1.46 mi ESE of Manson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -91.220
Straight line winds ripped siding off a building and knocked multiple tree limbs down in Ravenden Springs. An out building was heavily damaged and power poles were knocked down on Long Road near Shannon.
Hail, Randolph
- When
- February 21, 8:05 AM CST to 8:10 AM CST
- Where
- Randolph County, 3 mi W of Pocahontas
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.270, -91.024
Pea to nickel size hail covered the ground west of Pocahontas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, February 21 to 29, 20161 death · 16 events
- Avalanche in Wyoming, February 21, 20161 death · 1 event
- Flooding in Ohio, February 21 to 22, 2016$95,000 · 2 events
- Dense Fog in Virginia, February 21, 20163 events
- Hail in Kentucky, February 21, 20160.75 in hail · 1 event
- Hail in Missouri, February 21, 20160.88 in hail · 1 event
- Dense Fog in Maryland, February 21, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618860, 618863.